Is It Possible For Heroin Withdrawal to Kill You?

Heroin is a very potent and addictive drug substance in the opiate family of drugs. Like its predecessors morphine and opium, heroin moves quickly into the brain after ingestion, where it works to block opioid receptors that communicate pain and to stimulate the production of neurotransmitters that are involved in the processes of reward and pleasure.

When an individual chooses to ingest heroin, they normally feel an intensely euphoric high and a reduction of pain and undesirable sensations. When they begin to come down off heroin use, it can be so uncomfortable that they immediately take the drug again, which can quickly lead into heroin tolerance and addiction problems. Heroin tolerance occurs when the individual no longer experiences the same degree of desirable effects through the same amount of heroin ingestion as they once did. Heroin addiction occurs when the individual compulsively continues taking heroin, despite the many destructive effects heroin has had on their health, relationships and life. The only route out is through withdrawal.

Heroin Withdrawal

It can happen that an individual who is addicted to heroin is aware of the destructive nature of this drug and their need for help in order to recover. However, in many cases, heroin addicts will refuse to get the help they so desperately need because they are terrified of experiencing heroin withdrawal.

Heroin withdrawal occurs when there is a reduction in or cessation of the use of heroin. If an individual has taken heroin long enough to develop a tolerance of or addiction to this drug (which can vary depending upon the volume and frequency of their heroin use), they will experience withdrawal when they stop. Withdrawal symptoms normally begin within six to twelve hours after the last hit of heroin, and can last for several days or even several weeks. In cases of extreme heroin addiction, individuals may even experience withdrawal symptoms for months.

Some common heroin withdrawal symptoms include:

  • Intense cravings
  • Extreme and inappropriate sweating
  • Nausea
  • Vomiting
  • Severe muscle aches and pains
  • Cramped arms and legs
  • Heaviness of the body
  • Extreme muscle and bone pain
  • Uncontrolled tearing
  • Insomnia
  • Cold sweats with goosebumps (going “cold turkey”)
  • Uncontrolled kicking movements (“kicking the habit”)
  • Fever
  • Runny nose
  • Diarrhea
  • Agitation
  • Anxiety
  • Excessive yawning
  • Abdominal cramping
  • Dilated pupils

The exact withdrawal symptoms an individual experiences can vary, based on their overall medical condition as well as their heroin usage habits. However, there is no doubt that heroin withdrawal is highly unpleasant and difficult to work through.

Can Heroin Withdrawal Kill You?

The simple answer is yes, heroin withdrawal can kill you. However, it is also true that death resulting from heroin withdrawal is both highly unusual and generally unlikely, unless the individual has severe medical conditions that further exacerbate their heroin withdrawal symptoms. Deaths that do result from heroin withdrawals normally occur as a result of seizures or respiratory complications. Seizures can increase the risk of respiratory failure, which can in turn lead to death. It is for these reasons that an individual should never attempt to withdraw from heroin use on their own, or without professional medical supervision. It can happen that some symptoms begin rather mildly and then escalate quickly, and with proper medical supervision the individual can be kept out of danger.

Heroin withdrawal is an essential part of the recovery process, and the fact is that with the support of properly trained and experienced medical professionals and addiction specialists, some of the more dangerous, uncomfortable and painful symptoms can be successfully mitigated so that the individual can more smoothly work through withdrawal and into lasting recovery.

Comments are closed.